Patient is Killed by Coumadin Overdose


Internal Medicine Expert WitnessThis case takes place in New Jersey and involves an elderly female patient with atrial fibrillation who was admitted to a skilled nursing facility. Diagnoses on admission were diabetes, Parkinson’s disease, and hypertension. Due to the patient’s atrial fibrillation, Coumadin was administered and an order for clotting tests and intensive observation was given as well. However, while the screening protocols were ordered by the attending physician, the order  was not properly carried over by the nurse on duty, and as a result the patient was not properly tested. No notes mentioning the need for testing were written by the nurse on the routine treatment log for the dates in question, and that lack of testing apparently continued for the next few weeks. As a result, the patient overdosed on Coumadin, causing a gastrointestinal bleed that resulted in hypovolemic shock and death.

Question(s) For Expert Witness

  • 1. Do you routinely treat patients like the one described in this case?
  • 2. Have you ever had a patient develop this outcome?
  • 3. Based on this brief summary of the case, do you believe this patient might have had a better outcome had the care rendered been different?

Expert Witness Response E-001692

It remains critical in the management of anticoagulation to closely monitor the blood tests, regardless of other mitigating factors (ie, environment of skilled nursing facility with dependence on RN for transcribing “Telephonic” orders). When errors occur on telephonic orders in the venue of a skilled nursing facility, liability is shared between the provider ordering the tests and the RN/LPN taking and transcribing the telephonic orders. Oversight is required, usually in the form of countersignature of telephonic orders within 24 hours of the order being given verbally, to ensure the execution of verbatim verbal orders. Having said this, the summary implies the lack of adequate and timely oversight of the telephonic orders such that the INR not being obtained with “forgotten” and a review of the patient’s medications (especially Coumadin) was not performed on a regular basis for the weeks that passed until it was suddenly noted the patient had complications as a result of unmonitored administration of Coumadin. I have had over a thousand patients administered Coumadin for atrial fibrillation yet not one has had unmonitored treatment. None have had the complication of shock from Gastrointestinal bleeding as a result of weeks of Coumadin without monitoring. Clearly, the standard of care was not met in the proper administration of a potent blood thinner (Coumadin) and the patient’s outcome would have been different had closer monitoring occurred. This is unusual in its nature as there appears to be clear disregard for the need for closer attention to the patient’s medications and monitoring.

RELATED EXPERT WITNESSES

Post Tags